Hail, Hardin
- When
- August 11, 5:10 PM EST to 5:13 PM EST
- Where
- Hardin County, Dunkirk
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -83.650
Isolated severe weather occurred in Hardin County during the early evening hours of August 11th. Hail was the main threat with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated severe weather occurred in Hardin County during the early evening hours of August 11th. Hail was the main threat with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 3:16 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 416 PM EDT TUE AUG 11 2009 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN ON TUESDAY. THE HIGH WILL PROVIDE DRY WEATHER THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THUNDERSTORMS WILL BE LIKELY THIS EVENING IN NORTHWESTERN COUNTIES WHERE FRONTAL CONVERGENCE WILL COMBINE WITH MODERATE INSTABILITY AND WINDS ALOFT. THE REST OF THE AREA WILL SEE SCATTERED THUNDERSTORMS POPPING UP IN AREAS OF WEAK CONVERGENCE AND MODERATE INSTABILITY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AN ENVIRONMENT FAVORABLE FOR DOWNBURSTS DUE TO SUFFICIENT MID LEVEL DRY AIR. EXPECT THUNDERSTORMS TO WEAKEN QUICKLY WITH LOSS OF DAYTIME HEATING...THOUGH ISOLATED CELLS MAY PERSIST ALONG THE FRONT AS IT TRAVELS SOUTHEAST. CLEARING SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE LOW TO MID 60S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... MOST LOCATIONS WILL HAVE MOSTLY SUNNY SKIES ON WEDNESDAY. HOWEVER...FAR EASTERN COUNTIES MAY EXPERIENCE ISOLATED THUNDERSTORMS BEHIND THE OLD FRONTAL BOUNDARY. ALL AREAS WILL HAVE DRY CONDITIONS ON WEDNESDAY NIGHT AS THE HIGH BECOMES POSITIONED OVERHEAD. TEMPERATURES WILL BE NEAR NORMAL...WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE UPPER 50S TO LOW 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NOT ANY SWEEPING CHANGES ARE NOTED IN THE FORECAST. MODELS ARE PRETTY CONSISTENT WITH A H5 L/W TROUGH OVER THE NWRN U.S. FOR MUCH OF THE PERIOD. THIS TROUGH GETS SLOWLY EATEN AWAY AND PROGRESSES EASTWARD BY THE END OF THE FORECAST PERIOD...SETTLING OVER THE GTLKS REGION AS A BROAD TROUGH OF GENERALLY LOWERED HEIGHTS ON TUESDAY. AT THE SURFACE...GENERAL HIGH PRESSURE IN THE NORTHERN OHIO VALLEY WILL WEAKEN AS SOUTHERLY FLOW FROM THE GULF BRINGS IN MOISTURE. WEAK LOW PRESSURE WILL TRACK NORTHEASTWARD ALONG THE OHIO RIVER ON SUNDAY AND DISSIPATE IN SOUTHERN OHIO. THIS WILL BRING AN INCREASED CHANCE OF PARTICULARLY AFTERNOON SHOWERS TO THE REGION. WITH A LACK OF UPPER SUPPORT...LEFT PTYPE AS JUST SHOWERS THROUGH THE EXTENDED FORECAST WITH EXCEPTION OF THE APPROACH OF COLD FRONT ON TUES WHERE THUNDER WOULD LIKELY BE THE PTYPE. HIGH PRESSURE SETTLES OVER THE APPALACHIANS LATE IN THE FORECAST WITH SLY FLOW CONTINUED OVER OHVLY. A COLD FRONT WILL APPROACH FROM THE NW AND CROSS TO THE SOUTHEAST ON TUESDAY. THROUGH MUCH OF THE FORECAST PERIOD...ENOUGH ENHANCED MOISTURE ALONG THE SPINE OF THE APPALACHIANS EXISTS FOR A SLIGHT CHANCE OF SHOWERS IN THE FAR SOUTHEAST. TEMPERATURES WILL SEE A SLIGHT INCREASE DAY TO DAY AS THE AIRMASS MODIFIES WITH OVERNIGHT LOWS GENERALLY IN THE MID TO UPPER 60S. THE ODDS OF POPPING AN AFTERNOON SHOWER WILL INCREASE ON MONDAY AND BE AT A MAXIMUM AHEAD OF THE FRONT ON TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... A FRNTL BNDRY WILL MOVE SWD ACROSS THE TERMINALS THROUGH THE FCST PD. ISOLD CONVECTION WILL DEVELOP THIS AFTN ALONG AND SOUTH OF THE BNDRY WITH THE BEST CHC ACROSS THE NRN TERMINALS. TEMPO GROUPS FOR TSRA HAVE BEEN FCST AT KDAY...KCMH...AND KLCK WHERE MORE ORGANIZED CONVECTION HAS BEST CHC TO REACH THE TERMINALS BEFORE LOSS OF DIURNAL HEATING. VCTS WITH CB GROUPS FCST FOR KCVG...KILN...AND KLUK. OVERNIGHT AND WEDNESDAY...CONVECTION WILL WEAKEN AND DIMINISH. WITH ABUNDANT SFC MOISTURE...FOG WILL DEVELOP DURING THE EARLY MORNING HRS AT THE TAF SITES WITH A TEMPO GROUP FCST FOR VLIFR VSBYS/CIGS POSSIBLE AT KLUK. LIFR VSBYS/CIGS WILL BE POSSIBLE AT ILN/CVG...WITH CONDITIONS POTENTIALLY BECOMING IFR AT CMH/LCK DURING THE PRE-DAWN HRS WED. FOG WILL LIFT WED MORNING...WITH STRATUS CIGS DIMINISHING BY 16Z. AFTER 16Z...DIURNAL CU WILL DEVELOP WITH VFR CONDITIONS PREVAILING ACROSS THE TERMINALS. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...FRANKS AVIATION...WOODRUM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1249 PM EDT TUE AUG 11 2009 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 121700- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- 1249 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS THE OHIO VALLEY TODAY...WITH THUNDERSTORMS DEVELOPING AHEAD OF IT IN A MOIST AND UNSTABLE AIR MASS. A FEW OF THE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. INZ073>075-080-KYZ089>100-OHZ077>082-088-121700- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 1249 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS THE OHIO VALLEY TODAY...WITH THUNDERSTORMS DEVELOPING AHEAD OF IT IN A MOIST AND UNSTABLE AIR MASS. A FEW OF THE STORMS MAY BE STRONG...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WOODRUM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 552 PM EDT TUE AUG 11 2009 OHZ026-112215- HARDIN OH- 552 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH 615 PM EDT... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR ADA...MOVING EAST AT 20 MPH. A STORM SPOTTER REPORTED SMALL HAIL AND WIND GUSTS TO 40 MPH IN ADA. THIS STORM STILL IS STILL CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. LOCATIONS IMPACTED INCLUDE... DUNKIRK...KENTON AND FOREST. IN ADDITION...MCGUFFEY...HUNTERSVILLE...DOLA...BLANCHARD...GRANT AND PATTERSON ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190316.